ADHD

Question
Posted by: Megan | 2008/08/06

Q.

Concerta side affects

My 7 yr old son has had concentration issues (ADD) at school (GR1) and I have tried to help him with supplements and have also started the ILT programme at home for his sensory issues. An EEG showed immature myelin sheaths in his brain. His school have basically demanded we put him on Concerta which I am very unhappy about but we can afford for him to be kept back as he is already 7 this year.
We started the Concerta last week and although the side affects seem to be settling, he s still not eating well.
My concerns are numerous but right now, I need to ask 2 questions. He is licking his lips continuosly and they are now dry and cracked. I can' t get him to drink more water - which he always loved! Is there anything I can do besides forcing it down him?
Secondly, he is only 18kg' s which is really low for his age and with him not eating very well now, I am concerned he' s going to lose weight which he can ill afford. What he eats now is very healthy but just a lot less. What can I give him to gain weight?

Expert's Reply

A.

ADHD Expert

Dear Megan,
Firstly, I am concerned to hear a school demand a child be put on medication; despite wanting the best education for a child, teachers are not in a position where they can make this call. Dry lips and loss of appetite are unfortunately common side effects of concerta. There is little you can do to make him drink more water; he may be avoiding it due to feelings of nausea. Your paediatrician/doctor will be in a better position to recommend any nutritional shakes as s/he knows your son's history. I have mentioned the Dore programme as an alternative to medication to a concerned individual earlier in the year, as you dislike the idea of medication this may be a preferable route for you and your son. Alternatively, different medication may cause fewer side effects; as everyone responds differently to medications it is impossible to guarantee. As a parent, you want the best for your child, and it is important he be able to concentrate and learn and be a part of the class, however, no teacher should push you to follow a path you are uncomfortable with.
Kind regards.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

8
user comments

C.

Posted by: Watson | 2008/11/28

Hi All,

I am 38 and have been on Concerta 108mg. The med does definitely help me. The only side effect that I have can best be described as having a very nervous sensation on my stomach which yes does not make one feel hungry. But I have found that now more then ever I need to eat three meals a day at least. When kids say they are not hungry when taking the meds maybe they are just experiencing this nervousness. Who wanted to eat something when they felt nervous? The difference with concerta it is just the sensation of nervousness felt in the stomach. I am still hungry all though I do not feel hungry. All I can recommend is that you get your kid into the habit of eating. Because as soon as he or she has eaten they will feel better and the nervousness subsides after the meal. But eat they must because going without food the whole day or little food just makes the situation worse. As a grown up I can understand why I feel the way I do when not eating. But a young kid who has this nervous feeling the whole day will of course not understand and just make them very jittery or upset or moody.

Good luck.

Reply to Watson
Posted by: MOM WITH ADHD SON | 2008/11/14

My son is on Concerta for about a year and a half. He also lost weight, no appetite, couldn' t sleep, and and and... all the side effects. They recon it takes about 3 months for the Concerta to settle in the system. But I discovered BioStrath a few months ago. He is using it with the Concerta and all the side effects and problems stopped. He picked up weight and he is settled down now. I can really recommend BioStrath with an open heart, I' ve seen it work with my son

Reply to MOM WITH ADHD SON
Posted by: Esme | 2008/10/27

My son is 11 yrs old, and has been on Concerta for close on a year now, but i am equally concerned regarding his loss of appetite. He has progressed briliantly at school, but i am not in his shoes experiencing what he is experiencing on a physical level.

I will try the ' good breakfast'  route and also a nutritional shake. The headaches, i think, are due to the fact that one side effect is loss of appetite and they end up not eating much at all. The concerta has def worked for him, as apposed to the retalin.

Reply to Esme
Posted by: Lucinda | 2008/10/16

My 11 year old son is on 34mg Concerta for two weeks now and tonight I just decided ...no more! He is just not the same child - moody, irratable and lethargic. He constantly complains of headaches. I am very worried. Tonight he burst out in tears because he is afraid his head is going to explode!
Well it drove me to tears too. i feel guilty for giving in to the pressure they get at school.
What went wrong that most kids these days have these problems. It is an epidemic.

Reply to Lucinda
Posted by: Megan | 2008/09/12

CCD,
My husband actually did the same, hence my feelings toward it. Bearing in mind he is 5 times heavier than my son...he said he felt awful with nausea, irregular eating and headaches. he took it for a week to see if it would ' settle'  but eventually couldn' t handle the sleepless nights!
Makes one think!!!

Reply to Megan
Posted by: CCD | 2008/09/10

I took my sons concerta this morning, I also have
undiagnosed ADD-classic symptoms. I have a headache
I am jittery and an upset stomach and I haven' t tried to
go to bed and sleep yet. It is 7 1/2 hours since I took the
dose and I can tell you, I now understand why he hates
the medication and how it makes him feel.

Reply to CCD
Posted by: Megan | 2008/08/06

Thanks Nerissa!
I know that Concerta is basically a ' slow release'  form of Ritalin so although he' s having a good breakfast, it' s not as much as his usual amt and even at supper, he' s not as ravinous as he used to be.
I saw a nutritionist yesterday and we suspect his digestive enzymes are not fully functioning so now i' m going to have to do blood tests etc...as well as supplement with enzymes!
This is all turning into quite a nightmare, both emotionally and financially.

Reply to Megan
Posted by: NERISSA | 2008/08/06

From experience of having my child on ritalin, whom is the same weight as your child, i know that these are the most common side effects of it. What i do is give my son a really good breakfast and he then just has a bit of his sandwiches at school, by the evening his medication has worn off already he then has an absolutely fantastic supper, which is usually about two servings. His paediatrician did say that these are the most common side effects of the meds and i should not be too concerned about it.

Reply to NERISSA

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.